Michigan, 2011

Flash Flooding and Damaging Wind in Michigan, August 2 to 3, 2011

August 2 to 3, 2011 · NWS GRR · 3 events in 2 counties and zones

An isolated severe thunderstorm produced wind damage in Big Rapids, where emergency management reported that 15 trees were snapped off or blown down. Flooding also occurred in Big Rapids.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$260,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

An isolated severe thunderstorm produced wind damage in Big Rapids, where emergency management reported that 15 trees were snapped off or blown down. Flooding also occurred in Big Rapids. The Robin Hood airport in Big Rapids received 5.97 inches of rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 2, 6:40 PM EST, 3 hours 35 minutes earlier.

Area forecast discussion, Aug 2, 6:40 PM EST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
740 PM EDT WED AUG 02 2011

LATEST UPDATE...AVIATION...

.SYNOPSIS...(350 PM EDT TUE AUG 02 2011)
A COLD FRONT WILL MOVE SOUTHEAST THROUGH LOWER MICHIGAN TONIGHT.
SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THIS FRONT
THIS EVENING. SOME STORMS MAY BE SEVERE WITH DAMAGING WINDS
AND LOCALIZED FLASH FLOODING POSSIBLE. WEDNESDAY AND THURSDAY LOOK
DRY BUT THEN MORE STORMS ARE POSSIBLE ON FRIDAY AHEAD OF A WEAK AREA
OF LOW PRESSURE.

&&

.SHORT TERM...(350 PM EDT TUE AUG 02 2011)
(TONIGHT THROUGH WEDNESDAY NIGHT)
MAIN CONCERN IS STRONG TO SEVERE THUNDERSTORMS TONIGHT AND THE
ATTENDANT FLASH FLOOD THREAT. MAIN CHANGES TO EARLIER THINKING WAS
TO PUSH BACK THE MAIN ONSET OF THUNDERSTORMS TO AFTER 6 PM EDT
TONIGHT.

CURRENT THINKING ABOUT SEVERE WEATHER THREAT IS WELL CAPTURED IN THE
STORM PREDICTION CENTER CONVECTIVE OUTLOOK /SWODY1/ ISSUED AT 1112
PM CDT TODAY. PLEASE REFER TO THIS PRODUCT FOR FURTHER DETAILS.

AT 2 PM EDT...SURFACE OBSERVATIONS/VISIBLE SATELLITE INDICATED THE
COLD FRONT EXTENDED ALONG A NORTHERN MINNESOTA LINE...LINING UP WELL
WITH AN UPPER SHORTWAVE TROUGH EVIDENT ON WATER VAPOR IMAGES/WIND
PROFILERS. AS THIS FRONT IS STRONGER...DEEPER...AND MORE PROGRESSIVE
THAN RECENT COLD FRONTS...FORCING SHOULD BE SUFFICIENT FOR
SCATTERED TO NUMEROUS THUNDERSTORMS.

A SIGNIFICANT INSTABILITY GRADIENT...OWING IN PART TO DIFFERENTIAL
HEATING...HAD DEVELOPED FROM NRN WISCONSIN THROUGH CHICAGO INTO THE
OHIO VALLEY. IT IS LOOKING MORE LIKE THIS WILL BE THE GREATEST
THREAT AREA FOR ORGANIZED CONVECTION OVER SW LOWER MI WITH AN
ENHANCED WIND THREAT. EXTRAPOLATING THE CURRENT FRONTAL MOTION
SUGGESTS THAT THUNDERSTORMS ASSOCIATED WITH THIS FRONT COULD ENTER
OUR NW CWA AS EARLY AS 6 PM. COORDINATED WITH SPC...AND THEY CONCUR
THE MAIN THREAT WILL BE WITH THE FRONT. IT IS LIKELY THAT WE WILL
HAVE A WATCH ISSUED AT SOME POINT THIS EVENING.

&&

.LONG TERM...(350 PM EDT TUE AUG 02 2011)
(THURSDAY NIGHT THROUGH MONDAY)
THE MID RANGE MODELS ARE IN DECENT AGREEMENT ON THE LARGE SCALE...
BUT SHOW DIFFERENCES IN LOCATION AND TIMING WITH THE FINER SCALE
FEATURES. THIS LEADS TO HIGH CONFIDENCE IN SHOWER AND THUNDERSTORM
OCCURRENCE AND LOW CONFIDENCE IN TIMING AND LOCATION.

OVERALL... THE AREA OF HIGH PRESSURE OVER THE CENTER OF THE COUNTRY
WILL BE MOVING SOUTH AND WEST. MEANWHILE... A STRONG UPPER LOW WILL
SET UP AROUND HUDSON BAY. THIS RESULTS IN ZONAL FLOW OVER THE GREAT
LAKES REGION WITH WAVES OF LOW PRESSURE MOVING THROUGH THE FLOW.
KEPT THE TIME PERIODS WITH WEATHER CLOSE TO WHAT THEY WERE DUE TO
LOW CONFIDENCE.

THIS CHANGE IN THE LARGE SCALE PATTERN SHOULD RESULT IN COOLER
TEMPERATURES. HIGHS THURSDAY WILL BE IN THE MID 80S WITH HIGHS
FALLING TO AROUND 80 DEGREES BY NEXT WEEK. LOWS WILL FALL FROM THE
MID TO UPPER 60S TO AROUND 60 DEGREES.

&&

.AVIATION...(740 PM EDT TUE AUG 02 2011)
HAVE INCLUDED A PREVAILING TSRA GROUP AT ALL SITES. A LINE OF
THUNDERSTORMS ASSOCIATED WITH THE FRONT IS EXPECTED TO CLEAR THE
KGRR TERMINAL AROUND 02Z AND THE KJXN TERMINAL AROUND 05Z BASED ON
ITS CURRENT SOUTHEASTWARD MOTION. THE STRONGER STORMS WILL BE
CAPABLE OF PRODUCING WINDS OF 290120G35KT.

THERE SEEMS TO BE LESS LIKELIHOOD OF FUEL ALTERNATE CIGS BEHIND THE
FRONT. WILL LEAVE CIGS AT 2000 FT JUST ABOVE THIS THRESHOLD FOR
NOW...BUT COULD SEE A MORE OPTIMISTIC FORECAST WITH THE NEXT TAF
PACKAGE.

&&

.MARINE...(350 PM EDT TUE AUG 02 2011)
OBSERVATIONS AND LATEST IN-HOUSE RUN OF THE GLERL SUGGEST A LATER
ONSET AND END TO SCA WAVES. HAVE THEREFORE EXTENDED THE SCA THROUGH
WEDNESDAY NIGHT.

&&

.HYDROLOGY...(350 PM EDT TUE AUG 02 2011)
WILL MAINTAIN THE FLASH FLOOD WATCH. LATEST TRENDS AND SHORT RANGE
GUIDANCE SUGGEST THAT MOST THUNDERSTORMS WILL DEVELOP ALONG AND MOVE
WITH THE FRONT. EVEN WITH THIS PROGRESSIVE SET-UP LOCALLY HEAVY RAIN
AND ISOLATED FLASH FLOODING WILL CONTINUE TO BE A CONCERN...
PARTICULARLY SOUTH OF I-96.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...FLASH FLOOD WATCH ALL ZONES UNTIL 4 AM EDT WEDNESDAY.
LM...SMALL CRAFT ADVISORY ALL ZONES THIS AFTERNOON THROUGH
     WEDNESDAY NIGHT.

&&

SYNOPSIS:    TJT
SHORT TERM:  TJT
LONG TERM:   63
AVIATION:    TJT
MARINE:      TJT
HYDROLOGY:   TJT
Hazardous weather outlook, Aug 2, 10:45 AM EST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1145 AM EDT TUE AUG 2 2011

MIZ037>040-043>046-050>052-056>059-064>067-071>074-031000-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1145 AM EDT TUE AUG 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AHEAD OF AN
APPROACHING COLD FRONT...MOST LIKELY BETWEEN 4 PM AND MIDNIGHT EDT.
THE GREATEST THREATS ARE DAMAGING WINDS AND LOCALIZED FLASH
FLOODING. AN ISOLATED TORNADO ALSO IS NOT OUT OF THE QUESTION. STORM
MOTION WILL BE TO THE SOUTHEAST AROUND 35 MPH...ALTHOUGH SOME MAY
MOVE FASTER THAN THAT AND IN A MORE SOUTHWARD DIRECTION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN FRIDAY AND SUNDAY AS A
COUPLE OF FRONTAL SYSTEMS SLIDE ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

LMZ844>849-031000-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1145 AM EDT TUE AUG 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SOUTH WINDS WILL INCREASE TO 15 TO 25 KNOTS DURING THE EARLY
AFTERNOON AND TO NEAR 30 KNOTS DURING THE EVENING. THIS WILL RESULT
IN WAVES BUILDING INTO THE 4 TO 8 FOOT BY EVENING. THESE CONDITIONS
ARE DANGEROUS TO SMALL WATER CRAFT...AND COULD PRODUCE DANGEROUS RIP
CURRENTS ALONG THE LAKESHORE. NUMEROUS THUNDERSTORMS THIS AFTERNOON
WILL POSE A THREAT TO WATER CRAFT THROUGH MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WINDS AND WAVES WILL REMAIN HAZARDOUS TO SMALL WATER CRAFT THROUGH
WEDNESDAY EVENING.

ADDITIONAL THUNDERSTORMS ARE EXPECTED FRIDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

WDM/TJT

In the hours before

Local storm report, Aug 2, 8:09 PM EST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
909 PM EDT TUE AUG 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     TSTM WND GST     4 SSE SOUTH HAVEN       42.35N 86.26W
08/02/2011  M46 MPH          VAN BUREN          MI   AWOS

&&

KHOOG
Special weather statement, Aug 2, 8:28 PM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
928 PM EDT TUE AUG 2 2011

MIZ071>073-030230-
CALHOUN-KALAMAZOO-VAN BUREN-
928 PM EDT TUE AUG 2 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 923 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORM 6 MILES WEST OF KALAMAZOO...MOVING EAST
AT 45 MPH.

WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  VICKSBURG...          GALESBURG...          RICHLAND...
  FULTON...             CLIMAX...             AUGUSTA...
  BEDFORD...            SPRINGFIELD...        ATHENS...
  BATTLE CREEK...       CERESCO...            BURLINGTON...
  CONVIS TWP...         TEKONSHA...           MARSHALL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT
WEDNESDAY MORNING FOR SOUTHWESTERN MICHIGAN.

&&

LAT...LON 4207 8577 4242 8576 4242 8472 4207 8471
TIME...MOT...LOC 0127Z 270DEG 44KT 4226 8563

COBB
Local storm report, Aug 2, 8:42 PM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
942 PM EDT TUE AUG 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND GST     1 W SOUTH HAVEN         42.40N 86.30W
08/02/2011  M64.00 MPH       LMZ844             MI   OTHER FEDERAL

            AT SOUTH HAVEN GLERL...FROM 5 MINUTE DATA

&&

MEADE
Local storm report, Aug 2, 8:53 PM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
953 PM EDT TUE AUG 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 PM     TSTM WND GST     1 S KALAMAZOO           42.27N 85.59W
08/02/2011  E45 MPH          KALAMAZOO          MI   PUBLIC

            MEDIUM SIZED TREE ON SOUTHBOUND WESTNEDGE AVE NEAR
            INKSTER RD.

&&

GWETZEL
Special weather statement, Aug 2, 8:55 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
955 PM EDT TUE AUG 2 2011

MIZ043-044-050-030330-
MUSKEGON-NEWAYGO-OCEANA-
955 PM EDT TUE AUG 2 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 950 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORM 27 MILES SOUTHWEST OF PENTWATER...MOVING
EAST AT 45 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...CONTINUOUS CLOUD TO
GROUND LIGHTNING...AND HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  SILVER LAKE STATE PARK...                   STONY LAKE...
  LITTLE POINT SABLE... MEARS...              PENTWATER...
  NEW ERA...            ROTHBURY...           HART...
  SHELBY...             DUCK LAKE STATE PARK...
  MONTAGUE...           CRYSTAL VALLEY...     WHITEHALL...
  FERRY...              ELBRIDGE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT
WEDNESDAY MORNING FOR SOUTHWESTERN MICHIGAN.

&&

LAT...LON 4367 8654 4375 8646 4382 8643 4382 8556
      4381 8556 4330 8556 4329 8579 4320 8579
      4321 8591 4312 8591 4312 8627 4335 8643
      4361 8654
TIME...MOT...LOC 0154Z 278DEG 41KT 4348 8672

COBB
Local storm report, Aug 2, 10:09 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1109 PM EDT TUE AUG 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     FLOOD            BIG RAPIDS              43.70N 85.48W
08/02/2011                   MECOSTA            MI   EMERGENCY MNGR

            NUMEROUS AREAS OF ROADS FLOODING OCCURRING AT THIS TIME
            IN AND AROUND THE CITY OF BIG RAPIDS.

&&

GWETZEL

The radar

The Grand Rapids radar (KGRR), 90 km away, was scanning. The volume nearest the first event began at 03:15 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mecosta

When
August 2, 10:15 PM EST
Where
Mecosta County, Big Rapids
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.700, -85.480

Mecosta county emergency management reported that 15 trees were snapped off or blown down in the city of Big Rapids.

Flash Flood, Mecosta

When
August 2, 10:35 PM EST to August 3, 4:35 AM EST
Where
Mecosta County, 1.18 mi NE of Big Rapids to 18.66 mi ENE of Paris
Cause
Heavy Rain
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
43.712, -85.463

Cars floated in flood waters on State street in Big Rapids as reported by emergency management. County emergency management also reported that numerous other roads in and near Big Rapids experienced some flooding.

One of the washed out roads stranded over 800 Boy Scouts at a local camp in Mecosta County. Ferris State University in Big Rapids, Michigan reported 25 buildings on campus with water damage.

Flash Flood, Lake

When
August 2, 10:55 PM EST to August 3, 1:00 AM EST
Where
Lake County, 0.73 mi WSW of Nirvana to 1.66 mi SSW of Nirvana
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.896, -85.714

Law enforcement reported flooding about 3 miles west of the town of Chase, where a 3 foot deep road washout occurred at 56th and Queens highway in Yates township.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337945, 337946, 337950.